INTRODUCTION: We present what we believe to be the first case in the literature of rhabdomyolysis-induced renal failure caused by a probable drug interaction between elvitegravir/cobicistat/emtricitabine/tenofovir disoproxil fumarate (EVG/COBI/FTC/TDF) and pravastatin/fenofibrate.
CASE PRESENTATION: A 68-year old Caucasian man presented with progressive pain in both legs two weeks after commencing treatment with EVG/COBI/FTC/TDF. He was found to have biochemical evidence of rhabdomyolysis and acute renal failure.
CONCLUSION: We emphasize the need for post marketing surveillance of adverse effects of new products. Pharmacokinetic studies are necessary to investigate the levels of pravastatin in patients taking COBI and fenofibrate with and without other comorbidities. Meanwhile, we suggest that creatine kinase levels should be monitored and patients advised to report myalgias when using concomitant EVG/COBI/FTC/TDF and pravastatin/fenofibrate. This case serves as an important reminder to use estimated glomerular filtration rates rather than serum creatinine levels when choosing new medications. If potentially nephrotoxic combinations are started in patients with borderline estimated glomerular filtration rates, it may be prudent to check these filtration rates more frequently than usual. In patients with reduced estimated glomerular filtration rates, potentially nephrotoxic combinations should be avoided wherever possible.